Alert archive / Montana / Special Weather Statements in 2019
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 30, 2019, 7:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 7:21 PM MDT (01:21 UTC)
- Expired
- Jul 30, 2019, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
The radar
The Pocatello radar (KSFX), 177 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 2988 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
916 WWUS85 KTFX 310121 SPSTFX Special Weather Statement National Weather Service Great Falls MT 721 PM MDT Tue Jul 30 2019 MTZ008-015-310200- Madison-Beaverhead- 721 PM MDT Tue Jul 30 2019 ...STRONG THUNDERSTORMs WILL AFFECT SOUTH CENTRAL MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES... At 720 PM MDT, strong thunderstorms were located over Lima, or 37 miles south of Dillon, moving east at 45 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lima, Dell and Snowline. This includes Interstate 15 between mile markers 2 and 30 . If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4450 11283 4474 11291 4510 11212 4464 11182 TIME...MOT...LOC 0120Z 254DEG 38KT 4468 11261 $$ JAF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:57 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 30, 6:57 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 657 PM MDT Tue Jul 30 2019 .UPDATE... Expanded and extended PoPs and thunder chances into the evening given recent observational trends the last few hours. No other changes needed. && .SYNOPSIS... Upper level high pressure ridge remains over the region into early next week, resulting in near or above-normal temperatures. Isolated to scattered showers and thunderstorm are possible across portions of central and southwest Montana each day, mainly during the afternoon and evening hours. Smoke from area wildfires could reduce visibility at times. && .AVIATION... Updated 500 PM MDT Tue Jul 30 2019 (00Z/31 TAFs) Thunderstorm activity will continue to wane through the evening hours, but will perhaps impact KHLN the longest, as radar indicates at least a few more hours of activity to move toward the area from the south and west. Winds will also diminish with loss of daytime heating and mixing. Outside of any turbulence, visibility, and wind concerns associated with t-storms, VFR conditions are expected across the area. && .FIRE WEATHER... Isolated to scattered thunderstorms continue across central and southwestern MT this afternoon and will persist into the evening. Some of these thunderstorms will have little to no precip reaching the ground, making good candidates for new fire starts as a result. There have already been multiple reports of new lightning fire starts in parts of Lewis & Clark, Jefferson, and Broadwater counties. A Red Flag Warning (RFW) remains in effect for thunderstorms in Fire Weather Zone (FWZ) 118. A separate RFW for hot, dry, and breezy conditions in FWZs 112 and 113 has been expanded to also include FWZs 114, 115, and 117. The remainder of the week will continue to see very warm temperatures across all districts, with light to breezy wind speeds (generally less than 30 mph) for most areas. After diminishing Wednesday, thunderstorm chances increase again Thursday and Friday. Thus, fire weather concerns persist. -Kredensor/mpj && .PREV DISCUSSION... /ISSUED 500 PM MDT Tue Jul 30 2019/ A strong mid-summer pattern will remain over the region through the rest of the week. Very warm to hot temperatures are expected each day and there will be a continued risk for isolated/scattered thunderstorms, mainly over southwest Montana, during the afternoon and evening hours. A Red Flag Warning remains in effect for much of the Great Falls fire weather forecast area into this evening. The main risk for the central mountains north into the Plains will be gusty winds, with dry thunderstorms causing fire weather concerns for the Helena region down into SW MT. Winds should diminish for Wednesday and Thursday. However, thunderstorm chances look to increase again Thursday and Friday as a few weak disturbances move across the region. mpj/Kredensor Ensemble means for the medium range period remain in good agreement that the prevailing southwesterly flow aloft will transition to a more westerly pattern this weekend as a shortwave trough moves northeastward from the Pacific Northwest coast into central Canada and flattens the ridge aloft. Flow aloft then becomes west- northwesterly early next week as the ridge axis shifts westward. Isolated to scattered showers and thunderstorms remain possible each day, especially during the afternoon/evening hours and over/near our mountains since daytime heating of higher terrain will be a primary trigger for convection. Temperatures should remain near or slightly above normal during this period. Jaszka/mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 59 92 / 30 10 10 10 CTB 51 86 54 91 / 0 0 0 10 HLN 55 91 58 93 / 30 10 10 20 BZN 51 91 54 90 / 40 10 20 20 WEY 43 85 47 81 / 30 10 20 40 DLN 50 87 54 84 / 30 20 10 30 HVR 56 93 59 96 / 0 0 10 20 LWT 55 88 58 89 / 30 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Red Flag Warning until 9 PM MDT this evening Helena and Townsend Ranger Districts of the Helena National Forest. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 30, 3:18 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT TUE JUL 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
07/30/2019 M44 MPH CASCADE MT ASOS
ASOS STATION KGTF GREAT FALLS.
&&Special weather statement, Jul 30, 4:15 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
415 PM MDT Tue Jul 30 2019
MTZ008-302300-
Beaverhead MT-
415 PM MDT Tue Jul 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 500 PM MDT...
At 414 PM MDT, Doppler radar was tracking strong thunderstorms near
Gibbonsville, or 30 miles north of Salmon, moving east at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...Wisdom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4578 11387 4576 11385 4575 11381 4584 11370
4588 11354 4594 11351 4576 11339 4576 11336
4581 11333 4583 11326 4558 11312 4553 11383
4559 11380 4562 11390 4569 11394
TIME...MOT...LOC 2214Z 262DEG 15KT 4561 11400
JAFSpecial weather statement, Jul 30, 5:30 PM MDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Great Falls MT 530 PM MDT Tue Jul 30 2019 MTZ052-053-310015- Broadwater-Jefferson- 530 PM MDT Tue Jul 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES... At 529 PM MDT, a strong thunderstorm was located 7 miles west of Townsend, moving east at 15 mph. Winds in excess of 40 mph and lightning are possible with this storm. Locations impacted include...Townsend and Silos. This includes Highway 12 between mile markers 1 and 8 , and between mile markers 66 and 85. If you are on or near Canyon Ferry Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4622 11178 4640 11181 4656 11140 4620 11131 TIME...MOT...LOC 2329Z 262DEG 14KT 4633 11168 JAF
Special weather statement, Jul 30, 5:50 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Great Falls MT 550 PM MDT Tue Jul 30 2019 MTZ013-310030- Chouteau- 550 PM MDT Tue Jul 30 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHOUTEAU COUNTY... At 549 PM MDT, strong thunderstorms were clustered near The Knees, or 25 miles west of Fort Benton, moving east at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include...Fort Benton and The Knees. This includes Highway 87 between mile markers 40 and 42. If outdoors, consider seeking shelter inside a building. LAT...LON 4784 11127 4802 11132 4814 11078 4782 11065 TIME...MOT...LOC 2349Z 259DEG 21KT 4795 11117 JAF
Special weather statement, Jul 30, 6:22 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Great Falls MT 622 PM MDT Tue Jul 30 2019 MTZ014-052-053-310100- Broadwater-Jefferson-Central and Southern Lewis and Clark- 622 PM MDT Tue Jul 30 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK... WEST CENTRAL BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES... At 618 PM MDT, a strong thunderstorm was located near Montana City, or 10 miles southeast of Helena, moving east at 20 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Silos, Clancy, Winston and Alhambra and Canyon Ferry Lake. This includes the following highways... Interstate 15 between mile markers 179 and 186. Highway 12 between mile markers 54 and 71. If you are on or near Canyon Ferry Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4634 11194 4648 11206 4663 11172 4641 11150 TIME...MOT...LOC 0018Z 247DEG 15KT 4646 11192 JAF
Special weather statement, Jul 30, 7:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 721 PM MDT Tue Jul 30 2019 MTZ008-015-310200- Madison-Beaverhead- 721 PM MDT Tue Jul 30 2019 ...STRONG THUNDERSTORMs WILL AFFECT SOUTH CENTRAL MADISON AND SOUTHEASTERN BEAVERHEAD COUNTIES... At 720 PM MDT, strong thunderstorms were located over Lima, or 37 miles south of Dillon, moving east at 45 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lima, Dell and Snowline. This includes Interstate 15 between mile markers 2 and 30 . If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4450 11283 4474 11291 4510 11212 4464 11182 TIME...MOT...LOC 0120Z 254DEG 38KT 4468 11261 JAF
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:22 PM MDT | Special Weather Statement | TFX | Broadwater | 38 min |
| Jul 30, 8:00 PM MDT | Special Weather Statement | TFX | 45 min | |
| Jul 30, 8:10 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 50 min |
| Jul 30, 8:34 PM MDT | Special Weather Statement | TFX | 41 min | |
| Jul 31, 3:05 AM MDT | Red Flag Warning | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher, Powell | 18 hr |
| Jul 31, 3:30 PM MDT | Special Weather Statement | TFX | Beaverhead | 60 min |
| Jul 31, 4:20 PM MDT | Special Weather Statement | TFX | Teton | 40 min |
| Jul 31, 5:12 PM MDT | Special Weather Statement | TFX | Teton | 48 min |
| Jul 31, 5:45 PM MDT | Special Weather Statement | TFX | Fergus | 45 min |
| Jul 31, 5:56 PM MDT | Special Weather Statement | TFX | Toole | 49 min |
Nearby
Special Weather Statements in Montana, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.